A Patient on Targeted Therapy: Cetuximab
A Patient on Targeted Therapy: Cetuximab
Jeff is a 47-year-old white male who presented to his primary care provider complaining of having had swollen lymph nodes in the right neck for 2 months. He also complained of nasal stuffiness and sore throat. Physical exam found lymphadenopathy in the left cervical triangle less than 2 cm in diameter. He smokes about 2 packs of cigarettes a day and has a 60 pack-year history of smoking. He has been a cabinet-maker for almost 20 years. He has no other significant medical history and is not on any regular medications. He is a social drinker and denies any illicit drug use. He was treated with an antibiotic for 10 days, but on return the lymphadenopathy appeared slightly enlarged. He was sent to an ear, nose, and throat specialist who biopsied the nodal mass. Following an extensive workup, he was diagnosed with stage III (T2, N1, M0) squamous cell carcinoma of the nasopharynx.
Jeff was treated with chemotherapy and radiation therapy. He received cisplatin at 100 mg/m2 on days 1, 22, and 43 with concomitant radiation therapy to the tumor site and bilateral neck. Following completion of radiation therapy, he continued on cisplatin at 80 mg/m2 on day 1 with 4 days of a continuous infusion of fluorouracil (5-FU) at 1,000 mg/m2 for three cycles. He had a complete response and then underwent a period of observation every 3 months.
Approximately 9 months after Jeff's initial treatment, a computed tomography (CT) scan showed mediastinal lymph nodes consistent with metastatic disease from his head and neck primary cancer. He elected to undergo treatment with cetuximab (Erbitux) as a single agent. His treatment plan was 400 mg/m2 of cetuximab as a loading dose over 2 hours, then 250 mg/m2 over 1 hour as a weekly maintenance dose. The patient was premedicated with IV diphenhydramine at 50 mg. A 1-hour observation period following each treatment was also ordered.
During his third weekly maintenance infusion, Jeff complained of itching around the neck and arms. The oncology nurse immediately stopped the cetuximab infusion and performed a physical assessment. His vital signs had not changed and there was nothing unusual noted on physical exam other than slight facial and neck flushing. The treating oncologist ordered a 30-minute observation; if the patient remained stable the nurse was to administer another 50 mg of diphenhydramine, then restart the infusion at a 50% slower rate. This was done and Jeff finished the infusion without further incident. He was sent home with orders to take diphenhydramine at 25 mg every 6 hours by mouth and to call if he had any signs of allergic reaction. There were none. Cetuximab was subsequently ordered to be given at a permanent 50% infusion rate reduction with a 2-hour postinfusion observation period.
During his sixth weekly maintenance infusion, Jeff complained of itching and tightness in his chest. The oncology nurse immediately stopped the cetuximab infusion and performed a physical assessment. The nurse noted the patient sounded slightly hoarse; she auscultated some wheezes bilaterally. The patient's pulse rate was elevated slightly as was his blood pressure.
The oncology nurse kept an open line of fluids and immediately administered IV hydrocortisone at 100 mg, as per institution protocol. Oxygen was begun at 2 L/min. The treating oncologist was paged. The patient improved within a couple of minutes. However, within 10 minutes, the patient began developing hives on his neck and arms and the wheezing and hoarseness recurred. His blood pressure began to fall. The oncologist ordered epinephrine at 0.3 mg subcutaneously and the patient was sent to the emergency room. Cetuximab was permanently discontinued.
Nasopharyngeal cancer accounts for about 2% of all head and neck cancers, usually occurring between the ages of 30 and 50. Ninety percent of head and neck cancers have squamous cell pathology. Nasopharyngeal cancer risk factors include Epstein-Barr virus; routine inhalation of nitrosamines, such as are found in salt-cured, steamy foods; and inhalation of toxic chemicals, such as those found in woodworking occupations.